Ohio, 2003

Flash Flooding and Flood in Ohio, June 17 to 18, 2003

June 17 to 18, 2003 · NWS IWX · 5 events in 2 counties and zones

4 flash flood, 1 flood, as filed by the National Weather Service.

Where it happened

Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$300,000
Crop damage
None recorded
Events
5

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Northern Indiana wrote its last area forecast discussion before the first event at Jun 17, 6:45 AM EST, 1 hour 50 minutes earlier.

Area forecast discussion, Jun 17, 6:45 AM EST, 1 hour 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NORTHERN INDIANA
645 AM EST TUE JUN 17 2003

12GMT TAF DISCUSSION...
H85/H7 THTE ADVECTION NE OF UPR LOW IS FCST BY RUC TO WKN DURING THE
DAY, BUT SOME INCREASING SFC BASED INSTABILITY WITH DAYTIME HEATING
AND CONTD WK UVM IN OUR AREA SHOULD LEAD TO REDEVELPMENT OF
CONVECTION DURING THE DAY. MORE INSTABILITY IN FWA AREA THAN SBN,
BUT STILL ONLY WK INSTABILITY FCST. CONVECTIVE ACTIVITY SHD BE SCT
BUT LATEST 88D INDICATES FWA HAS A GOOD SHOT AT A PD OF RAIN THIS
MORNING SO WENT WITH A TEMPO SHRA GROUP THIS MORNING WITH VCTS AT
FWA AND VCSH AT SBN LATER TODAY. RIDGE TO OUR NORTH FCST TO MOVE
INTO AREA TONIGHT CAUSING LIGHT WINDS. EXPECT SUFFICIENT LOW LVL
MOISTURE AND LACK OF CLOUDS FOR MVFR VSBYS WITH FOG... COULD BE
LOWER... ESPCLY AT FWA IF RAIN FALLS THIS AFTN. JT

FORECAST DISCUSSION FOR TODAY THROUGH THURSDAY...

AN UPPER LEVEL LOW WILL BE OVER THE CWA TODAY. THIS WILL CAUSE A
CHANCE FOR PRECIP TO OUR SOUTHEAST AND EAST AND LOOKS LIKE THE
EASTERN PART OF OUR CWA COULD BE ON THE FRINGE SO LEFT IN THE LOW
CHANCE FOR THERE. MOS POPS AGREE WITH THIS BY HAVING HIGHER POPS IN
THE EAST THAN IN THE WEST AND/OR NORTH. THIS UPPER LOW WILL THEN
MOVE OUT OF THE REGION TONIGHT. THEN WEDNESDAY AFTERNOON INTO THE
EVENING A COLD FRONT WILL MOVE THROUGH THE CWA BRINGING A CHANCE FOR
SHOWERS AND THUNDERSTORMS WITH IT. MOST MODELS SEEM TO AGREE WITH
MOVING A LINE OF SHOWERS/THUNDERSTORMS THROUGH AT THAT TIME. AN AREA
OF HIGH PRESSURE THEN MOVES IN FROM THE NORTHWEST ON THURSDAY. IT
WILL BE WARM UP UNTIL THAT COLD FRONT ON WEDNESDAY AND THEN
TEMPERATURES WILL BE COOLER ON THURSDAY AS THAT CANADIAN HIGH
SETTLES IN.

FORECAST DISCUSSION FOR THURSDAY NIGHT THROUGH MONDAY...

NO SGFNT CHANGES TO EFP. HIGH PRES SYSTEM EXPECTED TO BE OVER AREA
AT START OF PERIOD...MOVG TO MID ATLANTIC COAST OVER THE WEEKEND
WITH RETURN OF MOISTURE INTO THE AREA BY EARLY NEXT WEEK. ECMWF
INDICATING MUCH STRONGER S/WV MOVG INTO NRN PLAINS MON THAN GFS.
ECMWF IN AGREEMENT WITH GOING FCSTS AND HAVE CONTD WITH THIS
SOLUTION.

.IWX...
IN...NONE.
MI...NONE.
OH...NONE.

BML/JT
Hazardous weather outlook, Jun 17, 5:21 AM EST, 3 hours 14 minutes before
INZ003>009-012>018-020-022>027-032>034-MIZ077>081-OHZ001-002-004-005-
015-016-024-025-181015-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NORTHERN INDIANA
521 AM EST TUE JUN 17 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN INDIANA...NORTHWEST
OHIO AND SOUTHWEST LOWER MICHIGAN.

.DAY ONE...TODAY AND TONIGHT

THUNDERSTORMS ARE POSSIBLE TODAY AND THIS EVENING DUE TO AN UPPER
LEVEL LOW MOVING THROUGH THE AREA. THESE STORMS ARE NOT EXPECTED TO
BECOME SEVERE.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORMS ARE POSSIBLE WEDNESDAY AFTERNOON AND NIGHT DUE TO A
WEAK COLD FRONT THAT WILL MOVE THROUGH THE AREA. THUNDERSTORMS ARE
AGAIN POSSIBLE ON MONDAY DUE TO ANOTHER COLD FRONT THAT WILL MOVE
THROUGH THE AREA.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO FOR FURTHER DETAILS OR UPDATES, OR
CHECK OUR WEB SITE AT WWW.CRH.NOAA.GOV/IWX

The radar

The Northern Indiana radar (KIWX), 101 km away, was scanning. The volume nearest the first event began at 13:35 UTC.

Open the radar archive at this moment

Event by event

4 flash flood, 1 flood. Local standard time, as filed.

Flash Flood, Defiance

When
June 17, 8:35 AM EST to 10:00 AM EST
Where
Defiance County, Defiance
Property damage
$100,000
Reported by
EMERGENCY MANAGER
Coordinates
41.324, -84.490 (the zone’s center; the record gives no point)

A narrow band of thunderstorms continuously regenerated over parts of Defiance county during the morning. Estimates of 8 to 10 inches of rain fell in a 3 hour period. Emergency management reported flash flooding was most serious around Sherwood where roads were closed with 3 to 4 feet of water along Ohio Route 18 in and around Sherwood. Nearly 30 businesses and homes had some water into the first floor.

Flash Flood, Paulding

When
June 17, 9:00 AM EST to 10:00 AM EST
Where
Paulding County, 8 mi SW of Paulding
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A narrow band of thunderstorms continuously regenerated over Paulding county during the morning. Rainfall was estimated to be over 8 inches in a 3 hour period. Emergency management reported flash flooding with 8 inches of water flowing over Ohio Route 613 and CR 87.

Flash Flood, Paulding

When
June 17, 9:00 AM EST to 10:30 AM EST
Where
Paulding County, 1 mi N of Cecil
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A narrow band of thunderstorms continuously regenerated over Paulding county during the morning. Flash flooding was reported north of Cecil by emergency management with CR 230 closed.

Flash Flood, Paulding

When
June 17, 9:47 AM EST to 12:30 PM EST
Where
Paulding County, Paulding
Property damage
$150,000
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

A narrow band of thunderstorms continuously regenerated over Paulding county during the morning with emergency reporting flash flooding continuing into the afternoon. Numerous roads were closed with some completely washed out. The most serious flooding was around Blue Creek where more than two dozen homes had water into the first floor and some were evacuated. Sandbagging was needed in and around Blue Creek.

Flood, Paulding

When
June 17, 12:45 PM EST to June 18, 10:00 AM EST
Where
Paulding forecast zone
Property damage
$50,000
Reported by
EMERGENCY MANAGER
Coordinates
41.117, -84.580 (the zone’s center; the record gives no point)

Emergency management reported flooding continued along Blue Creek south of the city of Paulding through the afternoon of the 17th into the morning of the 18th. Runoff from the morning rains of the 17th moved through Blue Creek with some homes still being flooded and sandbagging continuing until midday on the 18th when the water subsided.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Ohio in 2003Every state in 2003This day in weather historyWarnings in Ohio, June 2003

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5362875, 5362876, 5362937, 5362938, 5362939.